Wisconsin DHS reports increase in toxic shock syndrome cases
(FOX 9) - The Wisconsin Department of Health Services says it is monitoring an increase in toxic shock syndrome cases in recent months.
The DHS says it has seen five reported cases since last July, which is the largest number of toxic shock cases they've seen in more than a decade. In fact, the state says Wisconsin hasn't had a confirmed case of the syndrome since 2011.
Four of the five cases are associated with super absorbency tampons used by teen girls. No deaths have been reported.
Health leaders say toxic shock syndrome is a serious illness that can lead to "complications such as shock, organ failure, and death." Officials say the symptoms include sudden fever, vomiting, diarrhea, dizziness, muscle aches, low blood pressure, rash, and shock with multi-organ dysfunction.
The DHS says the best way to protect your teens is by teaching them proper tampon use.
"It’s important for those who use tampons to use the lowest absorbency, change their tampon every 4-6 hours, and avoid using tampons overnight," said State Health Officer Paula Tran. "Anyone with symptoms of TSS should seek immediate medical care."
Officials add that doctors should be on alert for toxic shock syndrome signs in patients who use tampons.
More information on toxic shock syndrome is available here.